Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Dec 25, 2016, 11:21 AM CST for Barton County, Russell County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 25, 2016, 11:21 AM CST (17:21 UTC)
- Expired
- Dec 25, 2016, 12:15 PM CST
- In force
- 54 min
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 11:38 AM CST | TSTM WND GST 60 | Galatia, KS | HEAVY RAINFALL WITH VISIBILITY 1/8TH MILE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 477 m²/s²
- 0-3 km storm-relative helicity
- 492 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
513
WWUS83 KICT 251721
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1121 AM CST SUN DEC 25 2016
KSZ032-047-251815-
Russell KS-Barton KS-
1121 AM CST SUN DEC 25 2016
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
Barton County in central Kansas...
* Until 1215 PM CST
* At 1118 AM CST...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from
Catherine to near Larned. The line of storms was moving eastward
around 40 mph.
Wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker
Hill, Paradise, Galatia, Susank, Waldo, Wilson Lake and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 PM CST for
central Kansas.
LAT...LON 3913 9904 3913 9853 3827 9848 3826 9848
3826 9903
TIME...MOT...LOC 1720Z 203DEG 65KT 3894 9919 3820 9904
$$
MCGUIREWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Dec 25, 11:21 AM CST, 0 minutes earlier.
Area forecast discussion, Dec 25, 11:21 AM CST, 0 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1121 AM CST Sun Dec 25 2016 .SHORT TERM...(Today through Tuesday night) Issued at 322 AM CST Sun Dec 25 2016 Today: Early this morning scattered light showers developed just north of a warm front that is draped across Northern OK. Fog is dissipating across Southeast KS but across most of Central & South-Central KS widespread fog is still reducing visibilities to 1/2 mile or less. Today remains by far the most active period of the forecast. A deep negatively-tilted upper-deck trof that has been discussed for about a week is still expected to undergo rapid cyclogenesis as it surges northeast from AZ & NM to the Nebraska/SD border. With an equally intense surface cyclone situated over Eastern CO, the lower-deck southwest flow will increase considerably to not only scour the fog but enable richer moisture to continue surging further into the Central Plains. Instability is lacking but the deep-layer shear is STRONG. As the vicious cyclone crosses the Nebraska/SD border this afternoon, a Pacific cold front will surge east/southeast into KS. A line of thunderstorms will erupt along the front and with the deep, very strong shear becoming almost unidirectional, severe thunderstorms are likely along the front with damaging winds by far the greatest threat. With the rapid eastward surging front, the thunderstorms should vacate Southeast KS early this evening. The strong lower deck moisture advection should offset the strong southwest winds to prevent the grassland fire danger from venturing into "Extreme Country". The strong, south-southwest winds have prompted a Wind Advisory for Central & South-Central KS that'll be in effect from 9 AM until 5 PM. Record highs are likely in most areas. The record highs appear at the end of this discussion. Mon-Tue Night: Quiet weather slated for all areas as a surface high moves east into the Great Plains. A 2nd, compact upper-deck shortwave surges east across KS on Mon but with moisture greatly lacking anticipate only an increase higher-level cloudiness. .LONG TERM...(Wednesday through Saturday) Issued at 322 AM CST Sun Dec 25 2016 Wed-Fri Night: The remainder of the work-week will be quiet as the Great Plains will be under a strong W-NW upper-deck regime that'll keep the neighborhood in a predominantly dry environment. Next Weekend: The next chance for any precipitation may arrive on Sat when a deep upper-deck low should eject a "lead" short wave east northeast across the Southern Plains. This would of course induce lower-deck cyclogenesis over the Western Plains that would inject increasing moisture northeast into KS. For now have assigned a light rain/light snow mixture to Southeast KS. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1119 AM CST Sun Dec 25 2016 Main issues will be MVFR ceilings in advance of narrow line of strong thunderstorms and then very gusty winds in the wake of the storms. The line of storms will be near KGBD/KRSL at the start of the forecast, and affect KSLN-KHUT-KICT shortly thereafter. Very gusty winds and rapid clearing will occur in the wake of the storms. The gusty winds should start to diminish around sunset. -howerton && .CLIMATE... Issued at 322 AM CST Sun Dec 25 2016 Christmas Day Record Highs: Wichita: 65 In 1960 Salina: 69 In 1922 Chanute: 71 iN 1922 Russell: 75 In 1950 && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 32 50 26 / 70 0 0 0 Hutchinson 65 30 48 24 / 70 0 0 0 Newton 63 31 47 27 / 70 10 0 0 ElDorado 65 33 49 27 / 80 10 0 0 Winfield-KWLD 66 34 52 27 / 80 10 0 0 Russell 61 25 46 22 / 70 0 0 0 Great Bend 60 26 46 22 / 70 0 0 0 Salina 66 29 47 24 / 70 0 0 0 McPherson 65 29 47 24 / 70 0 0 0 Coffeyville 69 39 55 28 / 80 40 0 0 Chanute 68 37 52 27 / 70 30 0 0 Iola 68 36 51 27 / 70 40 0 0 Parsons-KPPF 68 38 54 27 / 70 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 PM CST this afternoon for KSZ032-033- 047>053-067>069-082-083-091>093. && SHORT TERM...EPS LONG TERM...EPS AVIATION...PJH CLIMATE...EPS
Hazardous weather outlook, Dec 25, 7:01 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 701 AM CST SUN DEC 25 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 701 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL LINGER ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS UNTIL MID-MORNING. PLEASE REFER TO THE DENSE FOG ADVISORY FOR DETAILS. STRONG SOUTH WINDS ARE EXPECTED LATER THIS MORNING AND THROUGH THE AFTERNOON FOR LOCATIONS GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE. PLEASE REFER TO THE WIND ADVISORY FOR DETAILS. A FAST-MOVING LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO SWEEP ACROSS THE AREA. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MPH. THE LINE OF STORMS WILL AFFECT LOCATIONS GENERALLY WEST OF INTERSTATE 135 BETWEEN 9 AM AND NOON...BETWEEN INTERSTATE 135 AND THE FLINT HILLS BETWEEN NOON AND 3 PM...AND FAR EASTERN KANSAS BETWEEN 3 AND 6PM. A VERY HIGH GRASSLAND FIRE DANGER IS ALSO LIKELY IN ALL AREAS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MIXTURE OF LIGHT RAIN AND LIGHT SNOW IS POSSIBLE IN SOUTHEAST KANSAS NEXT SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM LATE MORNING INTO THE AFTERNOON FOR LOCATIONS GENERALLY WEST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Dec 25, 11:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1121 AM CST SUN DEC 25 2016
KSZ032-047-251815-
Russell KS-Barton KS-
1121 AM CST SUN DEC 25 2016
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
Barton County in central Kansas...
* Until 1215 PM CST
* At 1118 AM CST...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from
Catherine to near Larned. The line of storms was moving eastward
around 40 mph.
Wind gusts up to 55 mph will be possible with these storms.
* Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker
Hill, Paradise, Galatia, Susank, Waldo, Wilson Lake and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 PM CST for
central Kansas.
LAT...LON 3913 9904 3913 9853 3827 9848 3826 9848
3826 9903
TIME...MOT...LOC 1720Z 203DEG 65KT 3894 9919 3820 9904
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 2:15 AM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 16 hr |
| Dec 25, 9:05 AM CST | Dense Fog Advisory | ICT | Lincoln | 55 min |
| Dec 25, 11:59 AM CST | Special Weather Statement | ICT | Ellsworth, Lincoln, Reno, Rice | 61 min |
| Dec 25, 12:18 PM CST | Special Weather Statement | ICT | Harper, Kingman | 57 min |
| Dec 25, 12:22 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Rice, Saline | 37 min |
| Dec 25, 12:59 PM CST | Special Weather Statement | ICT | Harvey, McPherson, Saline, Sedgwick | 61 min |
| Dec 25, 1:46 PM CST | Special Weather Statement | ICT | Butler, Cowley, Marion | 59 min |
| Dec 25, 2:30 PM CST | Special Weather Statement | ICT | Chase, Cowley | 60 min |
| Dec 25, 3:26 PM CST | Special Weather Statement | ICT | Chautauqua, Elk, Greenwood | 64 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.